Restless legs getting worse

Hi all, so Ive suffered with restless legs for nearly a year. I was taking tramadol for back pain which seemed to stop it but interfered with my anti depressents so I came off and switched to co-codamol. Ive now grown some sort of dependancy to co-codamol and I dont want to take it anymore because of this. I have been to the doctor who suggested something but I wanted to make sure it didnt interfere with my sertraline. She didnt have a clue and said she would speak to my consultant psychiatrist (I have borderline personality disorder and am under the care of the mental health team). Fast forward 3 months and there has been zero progress with getting something sorted. She prescribed me gabapentin which gave me headaches, and then Clonazepam which was horrific and I couldnt function the next day (I have 2 young toddlers to look after so I cant be like that) Im now not taking anything and its getting worse.

Im not sleeping and its there all day long now as well. I have taken magnesium suppliments for months now and even tried bathing in epsom salts. It even feels like its starting to go all over my body. I have tried getting hold of the mental health support worker to no avail to find out what meds I can take that wont interfere with my sertraline and wont make me "sleep drunk" the next day and something that will work in the day too.

Im at my whits end as to what to do. does anyone have any suggestions? The dr said I was being referred to the neurologist but that could take months :( This is getting so bad that last night I considered jumping out the window to try break my legs and make it stop :(

17 Replies

  • Sertraline (an SSRI) has an effect on RLS . But you are stuck with that , so how can you cope effectively with the rls?

    I'm gathering that the cocodamol was coping with the rls , but you are concerned about dependency?

    What do you mean by "dependency" ?

    If it is that you cannot manage without it , then, yes- you are dependent on it -but that is not a bad thing . If I have a broken back , I would be dependent on my wheelchair? ?? It is not the same as being addicted- where I would need more and more. Very few people get addicted to painkillers despite all the adverse publicity. They may need stronger doses due to increased pain -that is not the same thing

    If the cocodamol was working for you , then I would stick with it.

    Google 'Sertraline and rls' -plenty of food for thought. Cheers.and good luck. We're with you all the way.

  • Yes I know Sertraline has an affect on RLS, it started way before I even started with sertraline but there isn't a lot I can do about it. Ive tried so many other anti depressents and this is the only one that worked. By dependancy I mean I feel Im becoming addicted, I would feel the need to take it even if I didn't have any pain anywhere. I was needing to take twice as much as needed to get any affect from it and it was making me so sleepy in the day time I couldn't look after my daughters. It was also causing stomach problems for me so it really isn't a good option for me.

    I guess then there is no hope. Its increased my anxiety and depression and I feel very agitated because of it now.

    Thanks for the advice :)

  • Hello I am sorry that you are going through such a bad time just now. Ok so you have to have the Setraline so as Madlegs has said we need to work around it. I would ask your GP if you can try the Neupro patch, it is a dopamine medication but the safest one, I use the 1mg patch and it may work as well for the as it does for me but we all react differently so you can only try it and see. Good luck. .Pippins2 x

  • Thank you. I went to the gp earlier and he's prescribed me ropinirole 2mg. I know nothing about it but I'm praying it works sooner rather than later. I'm so tired and achey and struggling to function like this😔

  • I would advise you not to start on the 2mg as that is the abs tops daily dose. It is usual to start on. 25 mg which is just a quarter of a mg. It is always best to start on the lowest dose. If it is going to work it will work from the first night, but try to use a lower dose to start. x

  • Can the tablets be cut up? That's the dose he put me on :/

  • Yes they can be cut up. Has he given you 2mg pills or told you to take 2x 1mg pills? X

  • I've been given 2mg pills. Little pink things lol

  • Try a quarter of a pill first if no joy try half if one x

  • Well, that will not work, breaking your legs. RLS is neurological, and you would have both legs in a cast and NOT be able to move them. Trust me, you do not want that. Been there and done that, not the window, but I was close., Have been in casts before and you do not want to do that. Like people say they want to chop off their legs- I have met with amputees who have phantom RLS, so not a good solution either. So sorry you are having such a bad time.

  • Have you ever tried any other med besides the sertraline for the mental issues. it is VERY hard to get around the side effect of worsened RLS. I know it is a delicate balancing act, I have been there, too. I switched to Mirtazapine, and it took care of my panic attacks, agoraphobia, etc. And, it is one that does not make RLS worse. Just a thought to ponder. Like I said , I know it is a delicate balance. Can I ask what dose of co-codamol you are or WERE taking? Funny (not ha ha, but weird) that Tramadol would interfere with the setraline. That is rare, but I know it can happen. How did it interfere with the anti-d?

  • I have tried a lot of different ones including mirtazipine. I don't do well with a lot of meds and react to slightest of changes. The tramadol does something similar to an Ssri so it imbalances me and I become very angry and depressed. Strange I know. I was taking 15 a day some days.

  • We all know how you are feeling and if it's bad you are desperate lots of help for you ,don't tell me you were on 15 Tramodol a day because I don't know how you functioned ,did anyone know you were taking so many ,if needs be go back to the doc that is his job ,good luck

  • No not 15 tramadol, 15 cocodamol. I can't take tramadol at all.

  • I appreciate your difficulty with so many meds- so bear with me.

    It is possible to take gabapentin with cocodaml- yes- I know you reacted the last time- buthave you access to Horizant? Ask your Dr. Also- would Lyrica be an option as an addition? All this is trial and error and takes a huge toll on your already exhausted resources.

    I often find simple paracetamol helps for those "mini "attacks- as does ibuprofen - but to be used on a very limited scale.

    Again - stay mindful and we are here for you- even if only to listen.😈

  • Thanks Everyone. After speaking with my mental health worker this morning she is going back to my psychiatrist consultant to look at changing my anti depressant to something else. He is doing some research into medications for me so hopefully we can find one that helps.

  • I have been following these replies A13X4ND7A and really wish you well. You have a good health worker who is working with you and your psychiatrist. Best of luck with your new medication for depression and trust you will be feeling much better and sleeping without RLS which I call "walkie legs".

You may also like...